App users, tap here to watch video report.
JAMESTOWN – Police in Jamestown are seeing so many opioid overdoses that they’re running out of Narcan during some shifts.
The concerning issue was discussed during the City’s Human Rights Commission meeting last week.
Police receive Narcan, a nasal spray that helps to stop and reverse an opioid overdose, in kits. However, they are having trouble refilling them during busy shifts.
The sobering news comes as the City of Jamestown reported more overdoses so far this year than in all of 2020.
Police Captain Scott Forster explains that people are using Narcan to stop an overdose, but then not calling for help, making it hard to judge the actual number of overdoses in the area.
“The Narcan, it helps a lot but it doesn’t give us a true number of how many people are overdosing and having issues with [opioids] because they are using it and not calling for assistance,” said Forster.
He notes that the rise in overdoses can partially be attributed to the pandemic, but another factor is that pure fentanyl, a very strong and dangerous opioid, is now being sold in its pure form on city streets.
When asked where the fentanyl is coming from, Forster says, “Everywhere. All across the country, it’s very hard to even track… it’s a long line.”
While this alone is frustrating for police, officers are also dealing with stress mentally.
“There’s obviously a lot of frustration with the whole situation,” noted Forster. The opioid use is “getting worse and worse and we’re trying to do more and more and more to battle it and it’s just not working.”
The department offers support for officers such as mental health counseling, which the Captain explains is crucial for people struggling with opioid addiction as well.
The group also discussed how used needles littered on the ground all over Jamestown are continuing to be an issue. The police department says do not touch them, but rather, call officers at their non-emergency phone number (716) 483-7536. An officer will be dispatched who can safely pick up needles left behind.
Leave a Reply